Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

August 18, 2016Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 18, 2016, 1:21 AM MDT for Cascade County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 1:21 AM MDT (07:21 UTC)
Expired
Aug 18, 2016, 2:00 AM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2583 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS85 KTFX 180721
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
121 AM MDT THU AUG 18 2016
 
MTZ012-013-049-180800-
CASCADE MT-EASTERN TETON MT-CHOUTEAU MT-
121 AM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU...NORTH
CENTRAL CASCADE AND EAST CENTRAL TETON COUNTIES UNTIL 200 AM MDT...

AT 120 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POWER...OR 19 MILES NORTHWEST OF GREAT FALLS...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
CHOUTEAU...NORTH CENTRAL CASCADE AND EAST CENTRAL TETON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4758 11164 4772 11165 4781 11123 4763 11121
TIME...MOT...LOC 0720Z 248DEG 18KT 4763 11166 

$$

KJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 17, 11:59 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 17, 11:59 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1159 PM MDT WED AUG 17 2016

Aviation Section Updated

.UPDATE...

Upper level low over N-central Canada with trough extending SW
towards the Nrn Rockies this evening with additional embedded
shortwave and upper level jet energy upstream in central AB and NE
BC. To the south, elevated subtropical moisture is pushing into
SW MT ahead of a shortwave spinning over SE ID. Showers and a few
thunderstorms will continue to diminish in coverage over SW MT
this evening with dry low level air leading to little
precipitation but locally gusty winds. To the north, An axis of
elevated instability and pooled low level moisture in upslope flow
continues to exist behind the frontal boundary across N-central
MT. Thunderstorms thus far have been confined to areas along the
Rocky Mtn Front/Glacier Park region with this activity decreasing
in intensity. However, with additional incoming upper level
support we may continue to see isolated to scattered showers and
thunderstorms across n-central MT tonight. Hoenisch

&&

.AVIATION...
UPDATED 0559Z.
Scattered showers/thunderstorms will affect the region through 21z
on Thu. Then an area of steady rain will move southward from Canada
into North Central MT after 23z Thu and continue to affect Central
MT through 06z Fri. Expect ceilings to gradually lower through the
period with IFR conditions developing. Some LIFR conditions are
possible near mountains with mountains becoming obscured through the
period. Brusda

&&

.PREV DISCUSSION...
/ISSUED 555 PM MDT WED AUG 17 2016/

Tonight through Friday...The initial surface front has moved
through central Montana as it continues its journey south. Winds
have generally shifted to the north. Moisture associated with the
upper trof moving across southern Canada is approaching the
international boundary. The airmass across northern Montana
remains unstable and isolated thunderstorms are possible late this
afternoon into evening. Additionally, satellite imagery indicates
moisture is also moving into southern Montana and isolated
convective activity is also possible there this evening. A
stronger push of cooler air will cross the Canadian border and
push south into central Montana after midnight tonight. North
winds behind this secondary front will be breezy at times. Showers
and isolated thunderstorms will develop behind the front and
become widespread across the area Thursday as the trof moves
through. Enough cooler air will accompany the front to lower snow
levels to around 7000 feet allowing for light snow to fall on the
higher peaks of Glacier National Park and over King's Hill.
Showers will continue Friday morning but precipitation will
decrease from the north and west by afternoon. Temperatures will
remain well below seasonal averages through the period.

Friday night through Wednesday...The main upper level low from
earlier in the week will be pulling away from the region by Friday
night...with a northwesterly flow aloft resulting in its wake
through Saturday. An upper level ridge will then start to rebuild
over the region from Sunday through Tuesday, resulting in warmer air
moving back into the region. Additionally, mostly dry conditions are
expected across the area during this time. By Wednesday, both the
GFS/EC hint at another upper level trof and Canadian cold front to
move southward into North Central MT. I have put in some low pops
from late Tuesday night through Wednesday, but mainly over North
Central MT. In terms of temperatures, expect rebounding temperatures
on Saturday, with above normal temperatures from Sun through Tue. By
Wednesday, cooler temperatures start to move back into the region
with the passage of the upper level trof. Brusda/Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  63  43  69 /  30  90  90  40
CTB  53  59  44  70 /  50  80  80  30
HLN  60  68  50  70 /  20  90  80  50
BZN  58  74  48  69 /  20  70  70  60
WEY  48  72  38  60 /  30  40  50  30
DLN  56  76  47  69 /  20  50  50  40
HVR  57  65  49  71 /  30  80  80  30
LWT  55  65  45  66 /  10  80  90  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 18, 12:49 AM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1249 AM MDT THU AUG 18 2016

MTZ012-049-180730-
CASCADE MT-EASTERN TETON MT-
1249 AM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASCADE AND
SOUTHEASTERN TETON COUNTIES UNTIL 130 AM MDT...

AT 1249 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FORT  SHAW...OR 21 MILES NORTH OF CASCADE...MOVING NORTHEAST AT
10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUN RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4753 11183 4766 11184 4769 11157 4751 11157
TIME...MOT...LOC 0649Z 234DEG 9KT 4758 11177

KJ
Local storm report, Aug 18, 12:53 AM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 AM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             GREAT FALLS             47.50N 111.29W
08/18/2016  E1.25 INCH       CASCADE            MT   TRAINED SPOTTER

            HAIL FALLING UP TO 1.25 INCH.

&&

BRUSDA
Special weather statement, Aug 18, 12:58 AM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1258 AM MDT THU AUG 18 2016

MTZ009-010-180745-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
1258 AM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLACIER COUNTY UNTIL
145 AM MDT...

AT 1257 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTH OF KIOWA...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS GUEST NEAR 35 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAINT MARY...BABB AND STARR SCHOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4872 11361 4887 11346 4870 11295 4847 11318
TIME...MOT...LOC 0657Z 303DEG 16KT 4876 11344

BRUSDA
Local storm report, Aug 18, 1:02 AM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
102 AM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             GREAT FALLS             47.50N 111.29W
08/18/2016  M1.25 INCH       CASCADE            MT   NWS EMPLOYEE

            HALF DOLLAR-SIZE HAIL.

&&

KJ
Special weather statement, Aug 18, 1:09 AM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
109 AM MDT THU AUG 18 2016

MTZ012-013-180745-
CASCADE MT-CHOUTEAU MT-
109 AM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU AND NORTH
CENTRAL CASCADE COUNTIES UNTIL 145 AM MDT...

AT 108 AM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 13 MILES WEST OF HIGHWOOD...OR 14 MILES NORTHEAST OF
GREAT FALLS...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT BENTON...HIGHWOOD...PORTAGE AND FLOWEREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4756 11119 4770 11120 4782 11063 4759 11058
TIME...MOT...LOC 0708Z 251DEG 25KT 4764 11106

KJ
Special weather statement, Aug 18, 1:21 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
121 AM MDT THU AUG 18 2016

MTZ012-013-049-180800-
CASCADE MT-EASTERN TETON MT-CHOUTEAU MT-
121 AM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU...NORTH
CENTRAL CASCADE AND EAST CENTRAL TETON COUNTIES UNTIL 200 AM MDT...

AT 120 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POWER...OR 19 MILES NORTHWEST OF GREAT FALLS...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
CHOUTEAU...NORTH CENTRAL CASCADE AND EAST CENTRAL TETON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4758 11164 4772 11165 4781 11123 4763 11121
TIME...MOT...LOC 0720Z 248DEG 18KT 4763 11166

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:15 PM MDTSpecial Weather StatementTFXGlacier60 min
Aug 18, 12:02 AM MDTSpecial Weather StatementTFXCascade43 min
Aug 18, 12:33 AM MDTSevere Thunderstorm WarningTFXCascade57 min
Aug 18, 12:43 AM MDTSpecial Weather StatementTFXCascade47 min
Aug 18, 12:49 AM MDTSpecial Weather StatementTFXCascade41 min
Aug 18, 12:58 AM MDTSpecial Weather StatementTFXGlacier47 min
Aug 18, 1:09 AM MDTSpecial Weather StatementTFXChouteau36 min
Aug 18, 1:23 AM MDTSpecial Weather StatementTFXChouteau52 min
Aug 18, 1:33 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau42 min
Aug 18, 1:38 AM MDTSpecial Weather StatementTFXCascade52 min
Aug 18, 1:47 AM MDTSevere Thunderstorm WarningTFXCascade24 min
Aug 18, 1:53 AM MDTSevere Thunderstorm WarningTFXChouteau38 min
Aug 18, 2:09 AM MDTSpecial Weather StatementTFXCascade51 min
Aug 18, 3:26 AM MDTSpecial Weather StatementTFXCascade34 min
Aug 18, 3:56 AM MDTSpecial Weather StatementTFXJudith Basin49 min
Aug 18, 4:22 AM MDTSpecial Weather StatementTFXCascade38 min
Aug 18, 5:00 AM MDTSpecial Weather StatementTFXJudith Basin45 min
Aug 18, 6:41 AM MDTSpecial Weather StatementTFXJudith Basin34 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.